Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Positive transformations restricted to subspaces and inequalities among their proper values


Authors: A. R. Amir-Moéz and C. R. Perry
Journal: Proc. Amer. Math. Soc. 32 (1972), 363-367
MSC: Primary 15.60
MathSciNet review: 0289537
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let A be a positive Hermitian transformation on an n-dimensional unitary space $ {E_n}$ with proper values $ {a_1} \geqq \cdots \geqq {a_n}$. Let $ {b_1} \geqq \cdots \geqq {b_k}$ be the proper values of $ A\vert M$, where M is a proper subspace of $ {E_n}$ and $ {c_1} \geqq \cdots \geqq {c_h}$ be the proper values of $ A\vert{M^ \bot }$. Let $ {i_1} < \cdots < {i_r}$ and $ {j_1} < \cdots < {j_r}$ be sequences of positive integers, with $ {i_r} \leqq k$ and $ {j_r} \leqq h$. Then $ ({b_{{i_1}}} \cdots {b_{{i_r}}}) \cdot ({c_{{j_1}}} \cdots {c_{{j_r}}}) \geqq ... ...- r + 1}} \cdots {a_n})({a_{{i_1} + {j_1} - 1}} \cdots {a_{{i_r} + {j_r} - 1}})$. In this article generalizations of this inequality have been studied.


References [Enhancements On Off] (What's this?)

  • [1] Ali R. Amir-Moéz, Extreme properties of eigenvalues of a hermitian transformation and singular values of the sum and product of linear transformations, Duke Math. J. 23 (1956), 463–476. MR 0079564
  • [2] R. Courant and D. Hilbert, Methoden der mathematischen Physik. Vol. 1, Springer-Verlag, Berlin, 1931; English transl., Interscience, New York, 1953. MR 5, 97; MR 16, 426.
  • [3] Ky Fan, On a theorem of Weyl concerning eigenvalues of linear transformations. II, Proc. Nat. Acad. Sci. U. S. A. 36 (1950), 31–35. MR 0033981
  • [4] H. L. Hamburger and M. E. Grimshaw, Linear Transformations in 𝑛-Dimensional Vector Space. An Introduction to the Theory of Hilbert Space, Cambridge, at the University Press, 1951. MR 0041355
  • [5] Robert C. Thompson and Linda J. Freede, Eigenvalues of partitioned hermitian matrices, Bull. Austral. Math. Soc. 3 (1970), 23–37. MR 0265376
  • [6] Hermann Weyl, Inequalities between the two kinds of eigenvalues of a linear transformation, Proc. Nat. Acad. Sci. U. S. A. 35 (1949), 408–411. MR 0030693

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 15.60

Retrieve articles in all journals with MSC: 15.60


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0289537-9
Keywords: Positive transformations restricted to subspaces, inequalities involving proper values
Article copyright: © Copyright 1972 American Mathematical Society